rss
BMJ Case Reports 2012; doi:10.1136/bcr.11.2011.5161
  • Unexpected outcome (positive or negative) including adverse drug reactions

Haloperidol induced obsessive compulsive symptom (OCS) in a patient with learning disability and bipolar affective disorder

  1. Adam Abba-Aji2
  1. 1Learning Disability, HSE West (Sligo,Leitrim,Donegal), Sligo, Ireland
  2. 2General Adult Psychiatry, Sligo/Leitrim Mental Health Services, Sligo, Ireland
  1. Correspondence to Dr Inam Ulhaq, drinamulhaq{at}gmail.com

Summary

In this case report, a patient with severe learning disability and bipolar affective disorder developed de-nova obsessive compulsive symptom (OCS) with haloperidol, a conventional antipsychotic medication and the OCS stopped with stopping haloperidol. Antipsychotics are recommended and used as augmentation therapy in resistant cases of obsessive compulsive disorder. Although second generation antipsychotics have been reported to have induced OCS but haloperidol, which is a first generation antipsychotic has not been implicated in OCS induction. There is no published report of antipsychotics induced OCS in learning disability population. Clinician should be aware of this potential side effect of haloperidol.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Responses to this article

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article